Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 21, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2008, 2:38 AM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2008, 2:38 AM EDT (06:38 UTC)
- Expired
- May 5, 2008, 3:18 AM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 050639 SVRILM NCC017-047-155-050730- /O.NEW.KILM.SV.W.0021.080505T0638Z-080505T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 239 AM EDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA CENTRAL BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA NORTHERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 330 AM EDT * AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BLADENBORO...OR 13 MILES SOUTHEAST OF LUMBERTON...AND MOVING EAST AT 9 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLADENBORO BY 245 AM... ABBOTTSBURG BY 310 AM... ELKTON BY 330 AM... HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. STAY INDOORS UNTIL THIS STORM HAS PASSED. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3452 7852 3431 7859 3444 7895 3458 7886 TIME...MOT...LOC 0638Z 288DEG 8KT 3450 7883 $$ SRP
1 follow-up statement
000 WWUS52 KILM 050718 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 317 AM EDT MON MAY 5 2008 NCC017-047-155-050727- /O.CAN.KILM.SV.W.0021.000000T0000Z-080505T0730Z/ COLUMBUS NC-BLADEN NC-ROBESON NC- 317 AM EDT MON MAY 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBESON...BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES IS CANCELED... AT 316 AM EDT...THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THUS THE WARNING HAS BEEN CANCELED. ALTHOUGH WEAKENED... THE THUNDERSTORM BETWEEN BLADENBORO AND EVERGREEN STILL HAS THE CAPABILITY TO PRODUCE SMALL HAIL AND WIND GUSTS UP TO 30 MPH AS IT MOVES EAST AT 10 MPH. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3452 7852 3431 7859 3444 7895 3458 7886 TIME...MOT...LOC 0717Z 288DEG 8KT 3447 7873 $$ SRP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:16 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 5, 1:16 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 116 AM EDT MON MAY 5 2008 .SYNOPSIS... A COLD FRONT WILL DRIFT SOUTH ACROSS THE AREA OVERNIGHT AS A WEAK AREA OF LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY...MAINLY TO OUR SOUTH. HIGH PRESSURE WILL SLOWLY BUILD INTO THE AREA MONDAY AND TUESDAY AND THEN OVERHEAD ON WEDNESDAY...MOVING OFFSHORE ON THURSDAY. A COLD FRONT IS EXPECTED TO CROSS THE AREA ON FRIDAY... AND MAY STALL JUST TO OUR SOUTH OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10 PM SUNDAY...MID LEVEL CAP IS BEGINNING TO BREAK DOWN ACROSS THE AREA AS COLD FRONT BEGINS TO DRIFT INTO N AND NW PORTIONS OF FORECAST AREA. SURFACE ANALYSIS INDICATES A BROAD AND WEAK AREA OF LOW PRESSURE BEGINNING TO DEVELOP FROM SUMTER TO FLORENCE. FRONT IS EXPECTED TO CONTINUE TO DRIFT SSE ACROSS FORECAST AREA OVERNIGHT AS LOW PRESSURE SLIDES TO SE. BY END OF PERIOD...OR SHORTLY THEREAFTER...LOW PRESSURE IS EXPECTED TO BE S OF AREA AND TO CONTINUE DRIFTING SE FROM THERE WITH TIME. INSTABILITY AND LIFT WILL BE ON THE INCREASE OVERNIGHT. MODEL SOUNDINGS CONTINUE TO SHOW A MOISTENING PROFILE. BUCKED MODEL GUIDANCE AND INCREASED POPS OVERNIGHT...HIGHEST N AND NE AND LOWEST SW. WILL MAINTAIN MENTION OF ISOLATED THUNDERSTORMS...DESPITE THE APPROACH OF DIURNAL MINIMUM GIVEN THE DECREASING STABILITY. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 PM SUNDAY...GUIDANCE IN DECENT AGREEMENT ON BASIC SCENARIO...WITH THE PERIOD STARTING OFF WITH A WEAK COLD FRONT JUST OFFSHORE NC AND AN ASSOCIATED SURFACE LOW DEVELOPING ALONG COASTAL SOUTH CAROLINA. DIFFERENCES FOCUS ON STRENGTH OF LOW...WITH NAM BEING THE MOST AGGRESSIVE IN DEEPENING OF THIS SYSTEM. ALL DO AGREE ON A DECENT CHANCE OF AFTERNOON CONVECTION AS H5 SHORT WAVE MOVES OVER THE CWA DURING TIME OF MAXIMUM HEATING. DUE TO UNCERTAINTY HAVE GONE WITH A BLEND OF GUIDANCE WHICH BRINGS SCATTERED CONVECTION IN MONDAY AFTERNOON AND EVENING. CHANCE POPS REMAIN FOR THE COASTAL COUNTIES INTO THE EVENING...TAPERING OFF TO SLIGHT CHANCE INLAND. CHANCES OF PRECIP DECLINE RAPIDLY AFTER MIDNIGHT AS SHORT WAVE PUSHES EAST OF THE CWA AND HIGH PRESSURE BUILDS IN. TUESDAY WILL BE DRY. ALTHOUGH THERE ARE INDICATIONS OF PIEDMONT TROUGH DEVELOPMENT TUESDAY AFTERNOON...MOISTURE WILL BE LACKING SO SIGNIFICANT PRECIP SEEMS UNLIKELY. TEMPS WILL HOVER RIGHT AROUND CLIMO THROUGH THE SHORT TERM. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 3 PM SUNDAY...BY WED AFTN INTO THURS RETURN FLOW SETS UP ACROSS THE SOUTHEAST AS CENTER OF HIGH SHIFTS OFF SHORE WITH GRADIENT FLOW TIGHTENING. GFS AND ECMWF BOTH POINTING AT LOW DEVELOPING AND MOVING TOWARD THE MID ATLANTIC COAST ON FRIDAY DRAGGING A COLD FRONT ACROSS LOCAL AREA ON FRI. LOOKS LIKE MOISTURE WILL BE ON THE RISE IN INCREASING SOUTHERLY FLOW ON THURS AND SHOULD BE ENOUGH TO PRODUCE AFTERNOON CLOUDS AND POSSIBLY A SHOWER OR TWO ALONG SEA BREEZE FRONT...BUT MORE SUBSTANTIAL SHOWERS AND THUNDERSTORMS EXPECTED ON FRI AHEAD OF COLD FRONT. TIMING OF COLD FRONT STILL A LITTLE UNCERTAIN. GFS IS FASTER TO MOVE FRONT THROUGH AND DEPENDING ON TIMING OF FRONT WILL MAKE THE DIFFERENCE OF ANY DIURNAL INFLUENCES COMING INTO PLAY TO ENHANCE ANY POSSIBLE CONVECTION. LATEST GFS SHOWS HIGHER AMPLITUDE RIDGE BUILDING OVER EAST COAST WED THROUGH EARLY THURS AND MOVING OFF SHORE BY THURS AFTN AS SHORTWAVE TRAVERSES ACROSS THE NORTHEAST THURS NIGHT INTO EARLY FRI. THEN A MORE ZONAL FLOW THROUGH THE WEEKEND. DRIER HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH SAT. MORE PROGRESSIVE PATTERN WITH BRIEF PERIOD OF DRIER AIR FOR SAT BEFORE INCREASING AGAIN BY SUN. LOOKS LIKE ANOTHER MESSY MORE UNCERTAIN SCENARIO AGAIN FOR LATTER HALF OF WEEKEND WITH POSSIBLE UNSETTLED WEATHER FOR SUN. TEMPS WILL REMAIN NEAR TO SLIGHTLY ABOVE CLIMO THROUGH THE PERIOD....WITH HIGHS REACHING INTO THE 80S MOST DAYS...AND SLIGHTLY COOLER ALONG THE COAST. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... WEAK FRONT PUSHING SOUTH ACROSS THE AREA WILL RESULT IN WIDELY SCATTERED CONVECTION WHICH MAY EVENTUALLY IMPACT THE COASTAL TERMINALS. CURRENTLY THE WIDELY SCATTERED CELLS ARE JUST EAST OF A KLBT-KFLO LINE. MAINLY MID AND HIGH CLOUD DECKS WILL AFFECT THE TERMINALS...THE ONLY EXCEPTION IS TEMPO IFR-MVFR CONDITIONS IN/NEAR THE CONVECTION. CHANCE OF SHRA/TSRA WILL CONTINUE THROUGH THE AFTERNOON...HOWEVER COVERAGE NOT EXPECTED TO BE ENOUGH TO INCLUDE ANYTHING ABOVE MENTION OF VC. TUESDAY THROUGH FRIDAY...VFR CONDITIONS WILL PREVAIL THROUGH THURSDAY. CHANCE IFR/MVFR LATE THU INTO FRI AS THE NEXT FRONT MOVES INTO THE PICTURE. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 10 PM SUNDAY...GIVEN PROXIMITY OF SURFACE FRONT...EXPECT A RATHER LAX GRADIENT OVERNIGHT. WINDS WILL BE FROM A SOUTHERLY DIRECTION THROUGH THE NIGHT...SHIFTING TO NE WITH TIME ON MONDAY AS COLD FRONT SINKS S OF AREA AND LOW PRESSURE DRIFTS TO SE OF WATERS. ENERGY FROM SOUTHERLY SWELL CONTRIBUTING TO WIND WAVE THIS EVE...AND SO NOT MUCH DIFFERENCE IN SEA HEIGHTS ACROSS THE BREATH OF WATERS WITHIN 20 NM. LITTLE CHANGE IS EXPECTED THROUGH END OF PERIOD. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 PM SUNDAY...PERIOD STARTS OFF WITH A WEAK COLD FRONT JUST OFFSHORE NC AND AN ASSOCIATED SURFACE LOW DEVELOPING ALONG COASTAL SOUTH CAROLINA. UNCERTAINTY IN FORECAST POSITIONS OF FRONT AND LOW WILL MAKE WIND DIRECTION TRICKY TO FORECAST. HOWEVER...GRADIENT WILL REMAIN WEAK DUE TO PROXIMITY OF COASTAL SYSTEM SO WINDS SHOULD REMAIN LIGHT THROUGH THE PERIOD. SEAS WILL STAY IN THE 2 OR 3 FT RANGE. LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 3 PM SUNDAY...WINDS WILL SHIFT AROUND TO THE SOUTH WED. BY WED AFTERNOON CENTER OF HIGH SHIFTS OFF SHORE WITH GRADIENT FLOW INCREASING WITH MORE SUBSTANTIAL RETURN FLOW IN THE 10 TO 20 KT RANGE BY THURS. SEAS WILL BE MAINLY 3 FT OR LESS THROUGH WED AFTN....BUT WILL INCREASE INTO THE 2 TO 4 FT RANGE BY WED NIGHT. PERSISTENT SOUTHERLY WINDS WILL DRIVE SEAS UP TO INTO THE 3 TO 5 FT RANGE BY THURS AFTERNOON AND MOST LIKELY REACHING SMALL CRAFT BY THURS NIGHT IN OUTER WATERS. SEAS SHOULD PEAK IN THE 6 TO 7 FT RANGE...MAINLY IN THE OUTER WATERS FRI MORNING AS A COLD FRONT APPROACHES. AFTER COLD FRONT MOVES THROUGH ON FRI SEAS WILL BEGIN TO DECREASE IN AN OFF SHORE FLOW THROUGH FRIDAY NIGHT AND SHOULD BE BELOW SCA BY EARLY SAT MORNING. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RJD SHORT TERM...REK LONG TERM...RGZ AVIATION...SRP
Hazardous weather outlook, May 4, 6:39 PM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 639 PM EDT SUN MAY 4 2008 AMZ250-252-254-256-052245- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 639 PM EDT SUN MAY 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-052245- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 639 PM EDT SUN MAY 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJD
In the hours before
Special weather statement, May 5, 12:27 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1227 AM EDT MON MAY 5 2008 SCZ032-039-050530- FLORENCE-WILLIAMSBURG- 1227 AM EDT MON MAY 5 2008 ...STRONG THUNDERSTORM WILL AFFECT SOUTHERN FLORENCE AND NORTHERN WILLIAMSBURG COUNTIES... AT 1226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAKE CITY MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SOME SMALL HAIL...GUSTY WINDS OF 30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. COMMUNITIES IN THE PATH OF THIS STORM INCLUDE...HANNAH... JOHNSONVILLE... AND HEMINGWAY. STAY INDOOR UNTIL THIS STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. SRP
Special weather statement, May 5, 1:23 AM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 123 AM EDT MON MAY 5 2008 NCZ087-096-050615- BLADEN-ROBESON- 123 AM EDT MON MAY 5 2008 ...STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN ROBESON COUNTY AND SOUTHWEST BLADEN COUNTY THROUGH 215 AM EDT... AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN HESTERTOWN AND PROCTORVILLE...MOVING EAST AT 10 TO 15 MPH. THIS THUNDERSTORM MAY PRODUCE SMALL HAIL... WIND GUSTS UP TO 30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE AREAS BETWEEN PROCTORVILLE...BLADENBORO AND ABBOTTSBURG. STAY INDOORS UNTIL THIS STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. SRP
Special weather statement, May 5, 1:30 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 130 AM EDT MON MAY 5 2008 SCZ032-033-039-046-050630- FLORENCE-MARION-WILLIAMSBURG-GEORGETOWN- 130 AM EDT MON MAY 5 2008 ...STRONG THUNDERSTORM WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 230 AM EDT... AT 129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN INDIANTOWN...HANNAH...AND JOHNSONVILLE...MOVING EAST AT 10 TO 15 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE...JOHNSONVILLE... HEMINGWAY...OUTLAND AND SOUTHERN PORTIONS OF BRITTONS NECK. STAY INDOORS UNTIL THIS STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:54 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 36 min |
| May 5, 1:37 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 38 min |
| May 5, 1:58 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 62 min |
| May 5, 2:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 42 min |
| May 5, 3:08 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 67 min |
| May 5, 3:24 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 66 min |
| May 5, 3:42 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 48 min |
| May 5, 3:55 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.